Patient Safety Tip of the Week

September 13, 2011

Do You Use Fentanyl Transdermal Patches Safely?

 

 

In our June 28, 2011 Patient Safety Tip of the Week “Long-Acting and Extended-Release Opioid Dangers” we discussed potential dangers of a number of long-acting opiates. One of those was the fentanyl transdermal patch. While this opioid preparation has a very important role to play in patients with chronic pain who are opiate-tolerant, it is extremely dangerous when used in patients who are not opiate-tolerant and even has dangers in those who are.

 

The California Department of Public Health recently released its summary of deficiencies and plans of correction for serious events occurring at California hospitals in 2010. One of those related to deficiencies in use of fentanyl transdermal patches in 7 patients at one hospital (CDPH 2011). Though that hospital apparently was fined as a result of the findings, we discuss the issue not in a punitive light but rather to point out that similar deficiencies likely exist in multiple healthcare organizations. We hope that the lessons learned will help all organizations take steps to ensure that these patches are utilized in a safe manner for appropriate patients.

 

The document identifies a common theme in most of the cases: the indications for use of the fentanyl transdermal patches were not documented, there was no pharmacist review of the orders for appropriateness or for establishing that the patient was opiate-tolerant, failure to document pain levels or response to medications, and the doses were often escalated without appropriate review. They review on a case-by-case basis what prior doses of opiates the patient would have had to been receiving to qualify as “opiate-tolerant”. They cite the FDA alert about dangers of fentanyl transdermal patches and the manufacturer’s warnings in the package insert regarding use of the fentanyl transdermal patch in the elderly. They note that reduced fat stores, muscle wasting, and reduced elimination of the drug from the body increase the sensitivity of the elderly to the effects of fentanyl and that respiratory depression is the main hazard of this drug in the elderly.

 

Though the CDPH document focuses on chronic pain as the sole indication for fentanyl transdermal patches, the description of some of the cases suggests it might have been being used for management of dyspnea in a palliative manner. Note that such is an “off-label” use of the fentanyl patches. While it is well known that opiates (morphine, oxycodone, fentanyl, methadone) are often used in the palliative care setting for management of dyspnea, usually much lower doses are needed for dyspnea than for pain. So the fentanyl transdermal patch would not be expected to be used for this purpose.

 

So now is a good time for you to review your policies and procedures relating to fentanyl transdermal patches. At a minimum your programs should include the following:

·        Ensure that fentanyl transdermal patches are on your list of high-alert medications. While opiates in general are typically on the high-alert medication list, we have seen hospitals in which they were not. If all opiates are not on your list (a practice we do not advocate), make sure that at least transdermal fentanyl patches are on your list.

·        Indications need to be clearly spelled out. They need to specify the chronic nature and severity of the pain, requirement that patients had been on opiates previously for specified time periods and at what doses.

·        If you use fentanyl for dyspnea as part of palliative care, make sure the documentation and dosing reflect that use.

·        Criteria for opiate tolerance need to be spelled out. Tables with prior doses that constitute “opiate tolerance” might be included or linked to.

·        Risk/benefit statements should be part of the documentation requirements when transdermal fentanyl patches are ordered.

·        Concomitant medications that may further predispose to respiratory depression should be assessed.

·        Specify how you will physiologically monitor patients on the patch (see our many prior columns on monitoring patients on opiate therapy).

·        Standardized order sets (whether on CPOE or paper formats) and alerts and reminders may be helpful. For example, CPOE alerts can require a valid indication and clarification as to whether a patient is opiate-tolerant or opiate-naive (with hard stops in some cases).

·        Pharmacist review of every order for transdermal fentanyl patches should be required. The pharmacist needs to verify that the patient is truly opiate-tolerant and verify that the dose ordered is appropriate.

·        Double checks by nursing at the time of administration are wise.

·        Ensure that new patches are not applied when old ones are still on.

·        Have a policy and procedure for patch removal in patients going for MRI scanning (see our March 2009 What’s New in the Patient Safety World column “Risk of Burns during MRI Scans from Transdermal Drug Patches”). Fentanyl patches do appear on the FDA list of transdermal drug patches with metal backings (FDA 2009).

·        It’s probably a wise idea to store all transdermal fentanyl patches in the pharmacy (i.e. remove them from floor stock or automated dispensing machines).

·        Ensure an appropriate procedure is in place for patch disposal. Removed patches may still contain substantial amounts of active opiate and may pose a risk to children or pets who come in contact with them, not to mention the risk of drug diversion.

·        Education for staff at all levels (nursing, medical and pharmacy staffs).

·        Education for patients (and families or visitors where appropriate). ISMP provides a very good brochure for patients on fentanyl patches with not just warnings but advice on use, storage, and disposal of the patches.

·        Communicating status of transdermal fentanyl patches at handoffs (nursing, physician, etc.) is important. Some hospitals have included a specific item for transdermal patches on their standardized handoff tools.

·        Monitoring/auditing your use of transdermal fentanyl patches should be part of your quality improvement or medication safety programs.

·        All our previous recommendations regarding opiate therapy in general are also applicable. And don’t forget the issues around all the other long-acting opiate preparations mentioned in our June 28, 2011 Patient Safety Tip of the Week “Long-Acting and Extended-Release Opioid Dangers”.

·        If you are looking for a good topic for a FMEA (failure mode and effects analysis), this is a great one!

 

 

You’ll recall a host of good resources we’ve cited before on the dangers of transdermal fentanyl patches, including a series of alerts in the newsletters regarding the dangers (ISMP 2007) and ISMP Canada’s review of over 3000 incidents related to fentanyl patches (ISMP Canada 2009), including 271 resulting in harm and 8 resulting in death. And don’t forget ISMP’s Michael Cohen’s article warning of the dangers and the risks taken by providers who prescribe transdermal fentanyl patches for acute pain (Cohen 2010), and the dangers that children may mistake such transdermal patches for Band-Aids, tattoos or stickers and may put them on their skin with devastating, even fatal, outcomes (Cohen 2011).

 

 

References:

 

 

California Health and Human Services Agency. Department of Public Health. State of Deficiencies and Plan of Correction. 2011

http://www.cdph.ca.gov/certlic/facilities/Documents/HospitalAdministrativePenalties-2567Forms-LNC/2567AlamedaHospital-Alameda-Event18JB11.pdf

 

 

FDA. Public Health Advisory: Fentanyl Transdermal System (marketed as Duragesic) Information. 2005, updated 2007.

http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm114961.htm

 

 

FDA. Public Health Advisory: Risk of Burns during MRI Scans from Transdermal Drug Patches with Metallic Backings. 3/5/2009; updated 3/9/2009

http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/PublicHealthAdvisories/ucm111313.htm

 

 

ISMP. Fentanyl patches brochure. 2011

http://www.ismp.org/download/files/ismp-Brochure-fentanyl--Dec_2010.pdf

 

 

ISMP. Ongoing, Preventable Fatal Events With Fentanyl Transdermal Patches Are Alarming! ISMP Medication Safety Alert! Acute Care Edition. June 28, 2007

http://www.ismp.org/Newsletters/acutecare/articles/20070628.asp

 

 

ISMP Canada. Analysis of International Findings from Incidents Involving Fentanyl Transdermal Patches. ISMP Canada Safety Bulletin 2009; 10: 1-2 (December 30, 2009)

http://www.ismp-canada.org/download/safetyBulletins/ISMPCSB2009-10-AnalysisOfInternationalFindingsFromIncidentsInvolvingFentanylTransdermal.pdf

 

 

Cohen M. Doctors risk patient safety by prescribing fentanyl painkiller for short-term pain. Philly.com November 8, 2010

http://www.philly.com/philly/blogs/healthcare/Doctors_risk_patient_safety_prescribing_fentanyl_painkiller_for_short-term_pain.html

 

 

Cohen M. Warning! Kids may mistake drug patches as Band-Aids, tattoos or stickers. Philly.com January 3, 2011

http://www.philly.com/philly/blogs/healthcare/Warning_Kids_may_mistake_drug_patches_as_Band-Aids_tattoos_or_stickers_.html

 

 

 

 

 

 

 

 

 

 

 

 

 

 


 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive